Tornadoes · United States · Texas · 2014
EF0 tornado, Etter, Texas, July 16, 2014
This EF0 tornado ran 3.1 miles across Moore County on July 16, 2014, touching down at 8:23 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 16, 2014
- Touchdown
- 8:23 PM CDT (01:23 UTC)
- Lifted
- 8:30 PM CDT (01:30 UTC)
- On the ground
- 7 minutes
- Path length
- 3.1 miles (4.9 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Moore County
- Touchdown point
- 36.029, -102.084
- Lift-off point
- 35.985, -102.080
- Record number
- 1407161923-01
The damage survey
2 damage points were recorded along this path by NWS AMA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.
- Several storm spotters and video evidence of a weak tornado touch down 5 WSW Cactus.
- No damage reported. Several storm chasers reported weak tornado on the ground.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Northwest flow aloft brought a round of severe convection during the evening hours of the 16th to the Texas Panhandle. As a shortwave trough moved out of Colorado, a warn front was situated across the northern and eastern Texas Panhandle. Convection developed along this front during the evening hours. The combination of marginal instability, moderate deep layer shear, and additional turning of low level winds in the vicinity of the front allowed for brief tornadoes to develop. As the evening progressed, the outflows from storms pushed the warm front southward across the Panhandle. Severe convection ended around 9 PM CST as storms transitioned to heavy rain production.
A cluster of thunderstorms went through multiple mergers over Moore County during the evening hours of the 16th. One cell merger 5 miles west-southwest of the town of Cactus (Moore County) provided additional tightening of the updraft and allowed a brief tornado to form. This tornado formed over open area and caused no damage. However, multiple trained storm spotter reported the brief tornado. The estimated wind speed was 65 mph. After producing the brief tornado, the merging storms transitioned into an linear structure and moved southeastward across the southern Texas Panhandle.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 20:36 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:00 UTC | 15:18 UTC | Flash Flood Watch | AMA |
| 20:36 UTC | 04:00 UTC | Severe Thunderstorm Watch | AMA |
| 23:53 UTC | 01:00 UTC | Severe Thunderstorm Warning | AMA |
| 00:54 UTC | 02:00 UTC | Severe Thunderstorm Warning | AMA |
| 01:09 UTC | 04:00 UTC | Flood Advisory | AMA |
| 01:27 UTC | 02:15 UTC | Tornado Warning | AMA |
| 01:47 UTC | 03:00 UTC | Severe Thunderstorm Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jul 16, 7:02 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 16, 7:02 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT WED JUL 16 2014
.AVIATION...00Z TAFS
ACTIVE TAF PERIOD IS EXPECTED. THUNDERSTORMS WILL AFFECT ALL THREE
SITES THIS EVENING AND STRONG WIND GUSTS ARE VERY POSSIBLE. LOW
CLOUDS WILL FOLLOW THE THUNDERSTORMS OVER THE SECOND HALF OF THE
NIGHT AND THESE LOW CLOUDS WILL LIKELY LINGER THROUGH A GOOD PART OF
THE DAY THURSDAY.
SIMPSON
&&
.PREV DISCUSSION... /ISSUED 338 PM CDT WED JUL 16 2014/
UPDATE...
TEXT PRODUCTS UPDATED FOR WATCH VALID UNTIL 9 PM.
PREV DISCUSSION... /ISSUED 312 PM CDT WED JUL 16 2014/
SHORT TERM...
THROUGH TONIGHT: FOR OUR FORECAST THOUGHTS THROUGH 12 AM, SEE OUR
EARLIER AFTERNOON AFD. THE MCS WILL LIKELY MOVE OUT OF OUR FORECAST
AREA BY 2 AM. OUR BIGGEST UNCERTAINTY IS HOW MUCH REDEVELOPMENT WILL
OCCUR IN ITS WAKE. THESE WELL ORGANIZED CONVECTIVE COMPLEXES TEND TO
HAVE A STABILIZING EFFECT UPSTREAM. HOWEVER, WITH THE SHORTWAVE
TROUGH STILL SO FAR BACK TO OUR NORTHWEST, HEIGHT FALLS WITH THE
APPROACHING TROUGH WILL INHIBIT ANY VEERING WITH THE LOW-LEVEL JET.
FURTHERMORE, THESE FACTORS AND ISENTROPIC ASCENT ALONG THE FRONT
COULD OFFSET THE STABILIZING EFFECT OF THE MCS SO THAT SHOWERS AND
STORMS MAY CONTINUE TO REDEVELOP OVERNIGHT. IF THIS INDEED OCCURS,
NO SEVERE WEATHER IS EXPECTED, BUT HEAVY RAIN WILL EXACERBATE THE
PREVIOUS HEAVY RAINS THAT FALL WITH THE MCS THIS EVENING. LOCATIONS
WITHIN 50 MILES ON EITHER SIDE OF A LINE FROM BOISE CITY TO SHAMROCK
WILL BE MOST FAVORED FOR HEAVY RAIN.
JACKSON
LONG TERM...
THE REMNANTS OF OVERNIGHT CONVECTION WILL POSSIBLY STILL BE OVER THE
EASTERN TEXAS AND OKLAHOMA PANHANDLE THURSDAY MORNING. THE MAIN
HAZARD WILL BE HEAVY RAIN LEADING TO FLASH FLOODING. THESE STORMS
AND ASSOCIATED CLOUDINESS WILL KEEP TEMPERATURES ACROSS THE AREA IN
THE 70S WITH A FEW SPOTS ACROSS THE NORTHEASTERN TEXAS PANHANDLE
THAT MAY STAY IN THE UPPER 60S.
CHANGE WILL BE IN THE FORECAST FRIDAY AS A STRONG RIDGE BUILDS TO
DOMINATE THE WEATHER PATTERN WELL INTO NEXT WEEK. OVERALL THE
PANHANDLES SHOULD REMAIN DRY HOWEVER THERE WILL BE A COUPLE OF
WINDOWS FOR RAIN CHANCES TO SNEAK INTO THE PANHANDLES. THIS FIRST
WINDOW WILL BE SATURDAY NIGHT INTO SUNDAY ACROSS THE OKLAHOMA
PANHANDLE AND EASTERN OKLAHOMA PANHANDLE WHILE THE RIDGE AXIS SHIFTS
WESTWARD. HAVE INTRODUCED LOW POPS SUNDAY AND SUNDAY NIGHT TO
ACCOUNT FOR THIS CHANCE. THE NEXT WINDOW WILL BE TUESDAY AS A VORT
MAX ROTATES AROUND THE PERIPHERY OF THE RIDGE. THE AREA WHICH COULD
GET SOME RAIN WITH THIS WINDOW IS THE EASTERN TEXAS PANHANDLE. HAVE
LEFT POPS OUT FOR THIS TIMEFRAME AS MEDIUM RANGE MODELS DISAGREE ON
TIMING AND POTENTIAL CHANCES NEXT WEEK. HIGHS WHILE UNDER THE RIDGE
WILL BE IN THE 80S AND 90S. WITH DEW POINTS IN THE 50S AND 60S, IT
COULD FEEL A BIT MUGGY.
14
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
09/06Hazardous weather outlook, Jul 16, 2:54 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 254 PM CDT WED JUL 16 2014 OKZ001>003-TXZ001>020-171000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 254 PM CDT WED JUL 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE PANHANDLES WITH SEVERE WEATHER POSSIBLE...MAINLY FROM 4 PM THROUGH MIDNIGHT. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS UP TO 65 MPH AND LARGE HAIL UP TO 2 INCHES...WITH AN ISOLATED TORNADO ALSO POSSIBLE. HEAVY RAINFALL LEADING TO FLASH FLOODING IS ANTICIPATED THIS EVENING AND ESPECIALLY OVERNIGHT AS 1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS WILL POSSIBLY BE ONGOING THURSDAY MORNING WITH POTENTIALLY HEAVY RAINFALL LEADING TO FLASH FLOODING POSSIBLE. ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE PANHANDLES SATURDAY NIGHT AND ACROSS THE EASTERN OKLAHOMA SUNDAY AND SUNDAY NIGHT...BUT STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND EVENING FOR SEVERE WEATHER AND TONIGHT FOR FLASH FLOODING.
In the hours before
Local storm report, Jul 16, 6:02 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT WED JUL 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 W GRUVER 36.27N 101.50W
07/16/2014 E1.00 INCH HANSFORD TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1400598
14Special weather statement, Jul 16, 6:46 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT WED JUL 16 2014
OKZ001-TXZ001-170030-
CIMARRON OK-DALLAM TX-
646 PM CDT WED JUL 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM AND WESTERN
CIMARRON COUNTIES UNTIL 730 PM CDT...
AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING WESTERN
CIMARRON AND NORTHWESTERN DALLAM COUNTIES FROM NEW MEXICO. THESE
STORMS WERE LOCATED ALONG A LINE FROM 3 MILES NORTHEAST OF KENTON TO
7 MILES EAST OF CLAYTON...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
WHEELESS... KENTON... FELT...
BLACK MESA PARK... TEXLINE...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3700 10258 3618 10264 3631 10305 3650 10305
3651 10301 3700 10301 3700 10300 3701 10275
TIME...MOT...LOC 2345Z 269DEG 11KT 3692 10291 3648 10305
LINDLEYLocal storm report, Jul 16, 7:02 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT WED JUL 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 10 W GRUVER 36.27N 101.59W
07/16/2014 E1.00 INCH HANSFORD TX LAW ENFORCEMENT
&&
EVENT NUMBER AMA1400599
14Local storm report, Jul 16, 7:21 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT WED JUL 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL STRATFORD 36.34N 102.07W
07/16/2014 E1.50 INCH SHERMAN TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1400600
14Local storm report, Jul 16, 7:26 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT WED JUL 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG 3 S STRATFORD 36.29N 102.07W
07/16/2014 SHERMAN TX TRAINED SPOTTER
POWER LINES DOWN ON HIGHWAY 287
&&
EVENT NUMBER AMA1400601
14Special weather statement, Jul 16, 7:37 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 737 PM CDT WED JUL 16 2014 OKZ001-170115- CIMARRON OK- 737 PM CDT WED JUL 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 815 PM CDT... AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF BLACK MESA PARK TO 8 MILES SOUTHEAST OF BOISE CITY...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... BOISE CITY... KEYES... GRIGGS... FELT... BLACK MESA PARK... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3698 10207 3651 10206 3651 10282 3700 10300 TIME...MOT...LOC 0037Z 269DEG 9KT 3696 10274 3664 10242 LINDLEY
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
1.4 hours before the tornado, 93 km from the path. July 17, 2014.
- Mixed-layer CAPE
- 1693 J/kg
- Mixed-layer CIN
- -70 J/kg
- Surface CAPE
- 2709 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 17.0
- 0-3 km lapse rate
- 6.8 K/km
Amarillo Airport, TX (KAMA), 12:00Z
10.6 hours after it, 93 km from the path. July 17, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84084 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The radar
The Amarillo radar (KAMA), 92 km away, was scanning. The volume nearest the touchdown began at 01:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:00 UTC | HAIL 1 | 5 W Gruver | Hansford, TX | |
| 23:41 UTC | HAIL 1 | 10 W Gruver | Hansford, TX | |
| 23:55 UTC | TSTM WND GST 70 | 14 Wsw Gruver | Sherman, TX | ESTIMATED 70 TO 75 MPH WINDS ASSOCIATED WITH THE REAR FLANK DOWNDRAFT. |
| 23:55 UTC | HAIL 1 | 14 Wsw Gruver | Sherman, TX | |
| 00:08 UTC | TORNADO | 2 Ne Stratford | Sherman, TX | STORM SPOTTER REPORTED A BRIEF TORNADO NEAR HIGHWAY 54 NORTHEAST OF STRATFORD. |
| 00:19 UTC | HAIL 1.5 | Stratford | Sherman, TX | |
| 00:23 UTC | TSTM WND DMG | 3 S Stratford | Sherman, TX | POWER LINES DOWN ON HIGHWAY 287 |
| 00:26 UTC | TORNADO | 2 S Stratford | Sherman, TX | A STORM CHASER OBSERVED A TORNADO SOUTH OF STRATFORD. THIS TORNADO DAMAGED UTILITY LINES AND A SMALL OUTBUILDING NEAR US HIGHWAY 287. |
| 00:30 UTC | TSTM WND DMG | Stratford | Sherman, TX | 20 FOOT TREE DOWNED IN STRATFORD AND POWER POLES AND FENCES DOWNED JUST SOUTH OF STRATFORD. |
| 01:23 UTC | TORNADO | 5 Wsw Cactus | Moore, TX | EMERGENCY MANAGER PROVIDED STORM SPOTTER VIDEO OF A TORNADO WEST SOUTHWEST OF CACTUS. CORN STALKS WERE REPORTEDLY BLOWN DOWN IN A FIELD NEAR HIGHWAY 281. |
| 01:35 UTC | HAIL 1.75 | 4 Wsw Cactus | Moore, TX | GOLFBALL SIZE HAIL DAMAGED CORN AND SORGHUM CROPS ALONG HIGHWAY 281. |
| 02:11 UTC | TSTM WND GST 65 | 2 W Dumas | Moore, TX | ESTIMATED 60 TO 70 MPH WINDS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of July 16, 2014
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.